From Shelby Township, Michigan, USA:
My daughter just started an insulin pump six months ago. We were told that she would be a great candidate for it and that it would make things a lot easier for her and for us as her parents. I'm aware that it takes a few hurdles to overcome.
Now that we have somewhat adjusted to it, I'm still noticing frequent highs about two hours after she falls asleep at bedtime. After we give her a correction, she runs completely fine through out the night. Her morning blood sugars are usually between 80 and 200 mg/dl [4.5 and 11.1 mmol/L]. If her blood sugar is not high at that time (two hours after falling asleep at bedtime), we usually have to wake her up to give her something so that she doesn't go low. I'm scared to increase her basal rate because when we started the pump, she was on a dose just about 0.10 of a difference. She was waking up extremely low. Should we just keep doing what we are doing? We kind of know what to expect in the nighttime hours.
At her first endocrinology appointment after being on the pump, I thought her A1c was going to be quite a bit higher, but it was actually lower then what she was the time before. Her endocrinologist told us that it means she is probably going up and down frequently, which she is. I feel like I can't get a happy medium; she is either really high or low. I am losing hope in the pump and considering going back to injections. It took us a long time to get insurance to allow her to get the pump so I don't want to give up. I've talked to other parents that have children her age, and they have told me they don't have problems like I've had. When she is active, my daughter drops quickly and if she doesn't drop, she stays high even after a few corrections. We keep track of her carbohydrates although it doesn't happen that way every time. It's just always a mystery. I'm changing her site practically every other day. When she was on injections, her blood sugars were always consistent.
I've discussed my concerns with the endocrinologist who told me that it takes a while to get her blood sugars where we need them to be.
My daughter is nine years old. She hasn't gone through a lot of growth spurts and is not going through puberty. Her A1c last was 7.3. She has never gone above 7.9 in the seven years of being a diabetic. We try very hard to keep her numbers under control, but I feel like I have not been able to do that since we started the pump.
What is your advice to our problem?
While it certainly can take some time to get blood glucoses on target after starting a pump, I think waiting six months is too long.
Your letter infers that the physician prompted you to turn to pumping and that perhaps you - and more importantly your daughter - hadn't wanted to go that way. Is that right? I'm also a little confused that while you write that she runs completely fine through the night after a correction. You then wrote that she awakens with fasting glucoses between 80 and 200 mg/dl [4.5 and 11.1 mmol/L], which is too wide a range.
Does your pump only allow a minimum basal of 0.1 units per hour? There are pumps that allow an even smaller minimal basal rate.
I regret that I think your daughter's situation warrants more consultation than can be provided on this forum: her A1c is improving (but not awesomely so) but there seem to be wide fluctuations. Does she ever have ketones with these higher readings? What is your correction formula?
You indicated that she has ups and downs but the lowest glucose you gave was 80 mg/dl [4.5 mmol/L] and that's not low: it's perfectly normal.
So I guess I have more questions than answers right now. Sorry.
[Editor's comment: Make sure you work with your daughter's diabetes team to get a better understanding of what her blood sugar range should be and how/if you should be adjusting her basal rates. You did not provide specific information about the level you described as high (at bedtime) nor what you meant be "extremely low" when waking. Keep in mind that most endocrinologists consider a blood sugar under 60 mg/dl [3.3 mmol/L] as low. BH]
Last Updated: Tuesday May 11, 2010 17:35:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.